Ohio, 2024

Damaging Winds in Ohio, July 15, 2024

July 15, 2024 · NWS PBZ · 12 events in 3 counties and zones

An afternoon trough passage supported a few clusters of thunderstorms in an environment characterized by 1000-2000 J/kg of surface-based instability and up to 1500 J/kg of downdraft CAPE. This supported the development of downdraft-aided wind gusts that caused several instances of damage.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$142,000
Crop damage
None recorded
Events
12

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PBZ wrote it up.

An afternoon trough passage supported a few clusters of thunderstorms in an environment characterized by 1000-2000 J/kg of surface-based instability and up to 1500 J/kg of downdraft CAPE. This supported the development of downdraft-aided wind gusts that caused several instances of damage.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pittsburgh, PA wrote its last area forecast discussion before the first event at Jul 15, 4:59 PM EST, 9 minutes earlier.

Area forecast discussion, Jul 15, 4:59 PM EST, 9 minutes before
Area Forecast Discussion
National Weather Service Pittsburgh PA
559 PM EDT Mon Jul 15 2024

.SYNOPSIS...
Multiple chances of storms with severe potential will arrive
this afternoon, early Tuesday morning, and Tuesday afternoon. A
passing cold front Wednesday will keep storm chances, and bring
temperatures closer to normal. A warming trend is expected into
the weekend.

&&

.NEAR TERM /UNTIL 6 AM TUESDAY MORNING/...
KEY MESSAGES:

- There is a 1 out of 5 risk of severe weather this afternoon
  and late tonight.
- Heat indices well into the 90s will maintain heat risk
  concerns.

__________________________________________________________________

.. 6pm Update..

Convection seems to remain confined to eastern Ohio, and
additional development apart from this is not anticipated as
subsidence behind an earlier wave may have capped any
development. Damaging winds remain possible as these storms head
into counties in southeast Ohio, with chances decreasing as the
complex moves into West Virginia.

.. 4pm Update ..

Storms that have formed in Butler/Clarion/Jefferson have had a
history of damaging winds, primarily with cores around or above
25kft, though hail has remained small thus far. Any additional
convection that develops in this environment will being similar
downburst and straight-line wind threats.

.. Previous Discussion ..

Morning observations show dew points running a bit lower than
the prior forecast, so opted to nudge values down slightly into
the day today. Nonetheless, there is minimal low-level dry air
to tap into today. Combined with mostly clear-sky radiative
heating for most into the low 90s and upper 80s, the current
forecast calls for apparent temperatures well into the mid 90s.
Thus, a heat advisory was not issued for today. Nonetheless,
valleys, urban centers, and areas south of I-70 may peak in the
afternoon with a few hours where apparent temperature is in the
upper 90s.

The secondary threat today will be the 1 out of 5 risk of severe
weather. The prominent MCV embedded within a shortwave is
expected to pass well off to the north through Buffalo today,
where the primary threat is centered. Weak PVA in the mid-level
trough passes through this afternoon, primarily between 4pm and
9pm, providing the most likely, but still lack-luster, forcing
for initiation. With broad ascent, coverage is expected to be
spotty, if at all. There is roughly a 50% to 70% chance that
bulk shear remain below 20kts south of I-80, with 20kts-30kts
favored north of I-80. With high confidence in surface-base
instability ranging from 1000-2000 J/kg, convective character
may tend to resolve to more pulse convection than anything else.
Mid-level dry air will act as a double edged sword to
convection. If healthy updrafts develop, they may utilize
1000-1500 J/kg DCAPE, though that is conditional. On the flip
side, the dry air may limit updraft development, especially
with weaker forcing.

That being said, wind will remain the primary threat today
within the collapse of mature storms. This is conditional on
storm formation.

Tonight, a brief reprieve in precipitation is expected before a
weak wave may allow for nocturnal convection ahead of a decaying
MCS. All ensemble guidance supports that this rebound will
remain elevated, which may suggest low severe potential, but
there is still a low chance that these become surface-based
with cold pool development. Most likely timing is between 2am
and 8am. Winds once again remain the primary threat. Nocturnal
hodographs do look impressive, but this is largely a result of
the implied decoupling. Should storms become surface based,
tornadoes remain possible, but the shear profile would tend a
tad weaker, and most of the instability is not packed in the
low-levels. At this time, the tornado threat is unlikely, but
could not be ruled out.

&&

.SHORT TERM /6 AM TUESDAY MORNING THROUGH WEDNESDAY NIGHT/...
KEY MESSAGES:

- Active weather with several convective rounds presenting
  potential severe hazards until the passage of a cold front on
  Wednesday.

- Continued well above normal temperatures.
  _________________________________________________________________

Uncertainty in the forecast continues as upstream development
will largely dictate our weather until the passage of a
Wednesday cold front. Further rounds of convection are expected
Tuesday afternoon and evening. Damaging wind will continue to
be the primary threat mode on Tuesday, though isolated tornadoes
and large hail could not be ruled out. Once again, the primary
mode of uncertainty will be weak forcing and storm development.
Guidance tends to suggest a weak wave will be the primary mode
of development. f storms remain cold pool- balanced, the
tornado threat may be a bit higher, otherwise, winds will
remain the primary threat in downbursts. This will depend on the
amount to dry air aloft.

A more stout shortwave trough dropping into the Great Lakes on
Wednesday will finally help to push a cold front along for an
eventual Wednesday afternoon/night passage, bringing a more
concentrated precipitation area Wednesday, but then an end to
the convective threat behind it.

Heat and humidity will continue to be part of the story during
the early part of the week. The potential for advisory-level
heat index values of 100 or more on Tuesday depending on
convective extent and timing. The current forecast update
tended towards the higher end of temperature guidance, although
at this time there is only about a 15% chance we exceed
advisory criteria. The only way that we realize that at this
point is mostly clear skies. Guidance still has a large spread
on cloud cover dependent on the progression of the
aforementioned overnight MCS. Will keep an eye on things, but
confidence was too low to issue and products for tomorrow at
this point. Nonetheless, cumulative heat stress will approach
major stage for most, so avoid prolonged exposure to the
elements and stay hydrated.

&&

.LONG TERM /THURSDAY THROUGH MONDAY/...
KEY MESSAGES:

- A drier and cooler pattern will ensue on Thursday and continue
  into next weekend.

-------------------------------------------------------------------

The cold front should complete its passage Thursday morning, perhaps
stalling over the Central Appalachians/Middle Ohio Valley, with
expanding high pressure across the Great Lakes and northeast
CONUS into next weekend. Drier weather and cooler temperatures
are expected on Thursday with a warming trend into the weekend,
though humidity should relax a bit.

The shallow upper troughing in place Thursday and Friday may be
replaced by rising heights Saturday/Sunday in response to increased
troughing over the Central Plains. This could also bring moisture
back from the south, leading to increased diurnal precipitation
chances, mainly southeast of Pittsburgh.

&&

.AVIATION /22Z MONDAY THROUGH SATURDAY/...
A weak mid-level mesoscale convective vortex (MCV) is moving
through the area to start the TAF period, bringing with it a
BKN/OVC mid-level cloud deck with cigs around 15kft and a
scattered cu field with cigs around 4-5kft. Away from this
feature, most of the area remains under mostly clear skies with
only a few high clouds and/or fair weather cu to note. Low (but
non-zero) chances for showers and thunderstorms continue
through the late afternoon and early evening, possibly focused
along the leading southeast edge of the aforementioned MCV as
it tracks towards the ridges southeast of PIT.

Better rain chances are expected during the pre-dawn hours
Tuesday, between roughly 06Z-12Z, when a weak disturbance moves
through the area ahead of a decaying MCS. Elevated instability
should support a few rumbles of thunder intermixed with the
heavier showers. Morning convection clears the area around or
shortly after 12Z, giving way to a lull in activity through the
rest of the morning before more showers and storms are expected
to develop just beyond the TAF period Tuesday afternoon.

Southwest winds remain breezy this afternoon, around 10-15 knots
with gusts up to 20-25 knots. Winds then relax some tonight
before picking back up Tuesday, possibly stronger with gusts
closer to 30 knots.

.Outlook...
Periodic shortwave troughs lead to thunderstorm chances through
mid-week, peaking Tue into Wed with the approach and passage of
a cold front. Timing and coverage will be difficult to predict
due to the strong impact of prior days' convective evolution on
moisture, instability, and ascent.

High pressure is favored Thu through the end of the week with
high confidence VFR and dry weather.

&&

.PBZ WATCHES/WARNINGS/ADVISORIES...
PA...None.
OH...None.
WV...None.

&&

SYNOPSIS...Milcarek
NEAR TERM...Milcarek
SHORT TERM...CL/Milcarek/88
LONG TERM...CL/Milcarek
AVIATION...Cermak/Frazier
Hazardous weather outlook, Jul 15, 12:57 PM EST, 4 hours 11 minutes before
Hazardous Weather Outlook
National Weather Service Pittsburgh PA
157 PM EDT Mon Jul 15 2024

OHZ039>041-048>050-057>059-068-069-PAZ007>009-013>016-020>022-029-
031-073>078-WVZ001>004-012-021-509>514-161800-
Tuscarawas-Carroll-Columbiana-Coshocton-Harrison-Jefferson OH-
Muskingum-Guernsey-Belmont-Noble-Monroe-Mercer-Venango-Forest-
Lawrence-Butler-Clarion-Jefferson PA-Beaver-Allegheny-Armstrong-
Washington-Greene-Westmoreland-Higher Elevations of Westmoreland-
Fayette-Higher Elevations of Fayette-Indiana-
Higher Elevations of Indiana-Hancock-Brooke-Ohio-Marshall-Wetzel-
Marion-Monongalia-
Ridges of Eastern Monongalia and Northwestern Preston-Preston-
Eastern Preston-Western Tucker-Eastern Tucker-
157 PM EDT Mon Jul 15 2024

This Hazardous Weather Outlook is for east central Ohio, western
Pennsylvania, and northern West Virginia.

.DAY ONE...This afternoon and tonight.

Damaging wind gusts will be possible with stronger thunderstorms
this afternoon and early evening. There is a low chance of damaging
winds late tonight, an isolated spin up could not be ruled out.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

Strong to severe storms are anticipated to track through the region
again on Tuesday. Damaging wind gusts will again be the main threat,
but large hail, a few tornadoes, and flash flooding will all be
possible as well.

If strong to severe storms are absent across the region on Tuesday,
there is the potential for dangerous heat. Max temperatures could
range in the mid to upper-90s and heat indices could range from 100F
to 105F.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions according to Standard Operating Procedures.

Milcarek

In the hours before

Local storm report, Jul 15, 2:19 PM EST, 2 hours 49 minutes before
Preliminary Local Storm Report
National Weather Service Pittsburgh PA
319 PM EDT Mon Jul 15 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0241 PM     Tstm Wnd Dmg     Sligo                   41.11N  79.50W
07/15/2024                   Clarion            PA   911 Call Center

            Trees and wires down.

&&

Event Number PBZ2405775

CJM
Local storm report, Jul 15, 2:39 PM EST, 2 hours 29 minutes before
Preliminary Local Storm Report
National Weather Service Pittsburgh PA
339 PM EDT Mon Jul 15 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0324 PM     Tstm Wnd Dmg     Brockway                41.25N  78.79W
07/15/2024                   Jefferson          PA   911 Call Center

            Trees down and wires down.

&&

Event Number PBZ2405776

CJM
Local storm report, Jul 15, 2:40 PM EST, 2 hours 28 minutes before
Preliminary Local Storm Report
National Weather Service Pittsburgh PA
340 PM EDT Mon Jul 15 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0311 PM     Tstm Wnd Dmg     Brookville              41.16N  79.08W
07/15/2024                   Jefferson          PA   911 Call Center

            Trees down and wires down.

&&

Event Number PBZ2405777

CJM
Local storm report, Jul 15, 3:03 PM EST, 2 hours 5 minutes before
Preliminary Local Storm Report
National Weather Service Pittsburgh PA
403 PM EDT Mon Jul 15 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0248 PM     Tstm Wnd Dmg     Mechanicsville          41.17N  79.33W
07/15/2024                   Clarion            PA   Public

            Tree down on Highway 66 near Mechanicsville Road.

&&

Event Number PBZ2405778

CJM
Special weather statement, Jul 15, 4:08 PM EST, 1 hour before
Special Weather Statement
National Weather Service Pittsburgh PA
508 PM EDT Mon Jul 15 2024

OHZ048-057-152145-
Coshocton OH-Muskingum OH-
508 PM EDT Mon Jul 15 2024

...A STRONG THUNDERSTORM WILL IMPACT SOUTHWESTERN COSHOCTON AND
NORTHERN MUSKINGUM COUNTIES THROUGH 545 PM EDT...

At 508 PM EDT, Doppler radar was tracking a strong thunderstorm over
Hanover, or 8 miles east of Newark, moving east at 35 mph.

HAZARD...Wind gusts up to 50 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible.

Locations impacted include...
Zanesville, Coshocton, North Zanesville, Dresden, Frazeysburg,
Conesville, Drake, and Dillon State Park.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 4017 8219 4027 8187 4001 8177 3998 8220
TIME...MOT...LOC 2108Z 254DEG 29KT 4006 8227

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...50 MPH

Rackley
Special weather statement, Jul 15, 4:53 PM EST, 15 minutes before
Special Weather Statement
National Weather Service Pittsburgh PA
553 PM EDT Mon Jul 15 2024

OHZ048-057-152230-
Coshocton OH-Muskingum OH-
553 PM EDT Mon Jul 15 2024

...A STRONG THUNDERSTORM WILL IMPACT SOUTHERN COSHOCTON AND NORTHERN
MUSKINGUM COUNTIES THROUGH 630 PM EDT...

At 553 PM EDT, Doppler radar was tracking a strong thunderstorm over
Frazeysburg, or 13 miles northwest of Zanesville, moving east at 45
mph.

HAZARD...Wind gusts up to 40 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible.

Locations impacted include...
Zanesville, Coshocton, New Concord, North Zanesville, Dresden,
Frazeysburg, Conesville, Plainfield, Norwich, Otsego, Drake,
Cooperdale, and Dillon State Park.

This includes Interstate 70 in Ohio near mile marker 164, and between
mile markers
  167 and 169.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 4022 8218 4026 8171 3997 8173 3999 8220
TIME...MOT...LOC 2153Z 268DEG 37KT 4012 8215

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...40 MPH

Rackley

The radar

The Cincinnati radar (KILN), 153 km away, was scanning. The volume nearest the first event began at 22:07 UTC.

Open the radar archive at this moment

Event by event

12 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Muskingum

When
July 15, 5:08 PM EST
Where
Muskingum County, 0.34 mi ENE of East Fultonham
Measured
50 kt (58 mph) estimated gust
Property damage
$1,000
Reported by
911 Call Center
Coordinates
39.852, -82.124

A tree was blown down on to Hoover Avenue.

Thunderstorm Wind, Muskingum

When
July 15, 5:14 PM EST
Where
Muskingum County, 2.11 mi WSW of Licking View
Measured
50 kt (58 mph) estimated gust
Property damage
$1,000
Reported by
911 Call Center
Coordinates
39.942, -82.068

A tree was reported to be down on Kopchak Road.

Thunderstorm Wind, Muskingum

When
July 15, 5:18 PM EST
Where
Muskingum County, 0.4 mi SE of Zanesville
Measured
50 kt (58 mph) estimated gust
Property damage
$1,000
Reported by
911 Call Center
Coordinates
39.946, -82.015

A tree was blown down on to Fulton Street.

Thunderstorm Wind, Muskingum

When
July 15, 5:19 PM EST
Where
Muskingum County, 0.87 mi NW of Wortley
Measured
50 kt (58 mph) estimated gust
Property damage
$10,000
Reported by
911 Call Center
Coordinates
39.960, -81.990

A tree was knocked down on to power lines on Lewis Road.

Thunderstorm Wind, Muskingum

When
July 15, 5:22 PM EST
Where
Muskingum County, 0.53 mi E of Bridgeville
Measured
50 kt (58 mph) estimated gust
Property damage
$20,000
Reported by
Law Enforcement
Coordinates
39.970, -81.860

Trees and power lines were down along East Pike.

Thunderstorm Wind, Muskingum

When
July 15, 5:42 PM EST
Where
Muskingum County, 1.26 mi WSW of New Concord
Measured
60 kt (69 mph) estimated gust
Property damage
$50,000
Reported by
Trained Spotter
Coordinates
39.990, -81.750

A large tree fell on to a house, causing structural damage.

Thunderstorm Wind, Muskingum

When
July 15, 5:42 PM EST
Where
Muskingum County, 0.6 mi WSW of New Concord
Measured
50 kt (58 mph) estimated gust
Property damage
$1,000
Reported by
911 Call Center
Coordinates
39.996, -81.740

A tree was blown down on to Harper Avenue.

Thunderstorm Wind, Guernsey

When
July 15, 5:45 PM EST
Where
Guernsey County, 2.96 mi SSW of Cassell
Measured
50 kt (58 mph) estimated gust
Property damage
$1,000
Reported by
Public
Coordinates
39.980, -81.670

A tree was reported to be blown down on to Holmes Road.

Thunderstorm Wind, Guernsey

When
July 15, 5:47 PM EST
Where
Guernsey County, 0.87 mi SE of Cambridge
Measured
50 kt (58 mph) estimated gust
Property damage
$50,000
Reported by
Law Enforcement
Coordinates
40.020, -81.590

Multiple trees and wires were reported to be down in and throughout Cambridge.

Thunderstorm Wind, Guernsey

When
July 15, 5:49 PM EST
Where
Guernsey County, 3.8 mi NNW of Claysville
Measured
50 kt (58 mph) estimated gust
Property damage
$5,000
Reported by
Public
Coordinates
39.980, -81.700

A tree and power lines were downed along Bliss Road.

Thunderstorm Wind, Belmont

When
July 15, 6:53 PM EST
Where
Belmont County, 2.04 mi WNW of Webb
Measured
50 kt (58 mph) estimated gust
Property damage
$1,000
Reported by
911 Call Center
Coordinates
39.957, -80.817

A tree was blown down on Wegee Road.

Thunderstorm Wind, Belmont

When
July 15, 6:57 PM EST
Where
Belmont County, 1.36 mi N of Webb
Measured
50 kt (58 mph) estimated gust
Property damage
$1,000
Reported by
911 Call Center
Coordinates
39.970, -80.783

On Webb Heights Road, a tree was blown down.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Ohio in 2024Every state in 2024This day in weather historyWarnings in Ohio, July 2024

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1201229, 1201233, 1201239, 1201242, 1201264, 1201225, 1201267, 1201270, 1201271, 1201273, 1201275, 1201277.